Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Mar 31, 2023, 7:38 PM CDT for Ford County, Iroquois County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2023, 7:38 PM CDT (00:38 UTC)
- Expired
- Mar 31, 2023, 8:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ford County, IL, Iroquois County, IL
The radar
The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 2:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
The text
As transmitted.
331
WUUS53 KLOT 010038
SVRLOT
ILC053-075-010100-
/O.NEW.KLOT.SV.W.0021.230401T0038Z-230401T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
738 PM CDT Fri Mar 31 2023
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in east central Illinois...
Southwestern Iroquois County in east central Illinois...
* Until 800 PM CDT.
* At 738 PM CDT, a severe thunderstorm was located near Rantoul,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Paxton, Loda, Elliott and Clarence.
Including the following interstate...
I-57 between mile markers 258 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.
&&
LAT...LON 4040 8842 4057 8819 4058 8793 4049 8793
4049 8794 4040 8793
TIME...MOT...LOC 0038Z 245DEG 57KT 4034 8822
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borchardt1 follow-up statement
023
WWUS53 KLOT 010047
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
747 PM CDT Fri Mar 31 2023
ILC053-075-010100-
/O.CON.KLOT.SV.W.0021.000000T0000Z-230401T0100Z/
Ford IL-Iroquois IL-
747 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN FORD AND SOUTHWESTERN IROQUOIS COUNTIES...
At 746 PM CDT, a severe thunderstorm was located near Paxton, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paxton, Loda and Clarence.
Including the following interstate...
I-57 between mile markers 258 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 8829 4057 8812 4058 8793 4049 8793
4049 8794 4040 8793
TIME...MOT...LOC 0046Z 245DEG 57KT 4040 8805
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BorchardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:23 PM CDT, 15 minutes earlier.
Area forecast discussion, Mar 31, 7:23 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
723 PM CDT Fri Mar 31 2023
.MESOSCALE DISCUSSION...
Issued at 703 PM CDT Fri Mar 31 2023
A severe quasi-linear convective system (QLCS) with damaging winds
and an embedded tornado threat will sweep through north central
and northeast Illinois through 9:30 PM and northwest Indiana
through 1030 PM (the Watch may need to be slightly extended).
The background environment ahead of this system is quite
favorable, with a northward surging effective air mass and the
warm frontal boundary draped near the Lee/La Salle County border
area eastward into the south metro. That zone and +/- 20 miles of
it or so is particularly concerning for a tornado threat, and
certainly a strong tornado or two is possible given 0-1 km SRH of
over 400 m2/s2 on the KLOT VWP (which is a good sample of the
near-boundary kinematics). Further north of there the air mass is
cooler but still moist, and there is a somewhat long-lived
circulation (almost bookend-like) moving toward Rockford that will
at least have a temporary tornado threat. Overall within the line,
the 0-3 km shear vectors favors west-northwest to east southeast
segments to be most conducive for mesovortexgenesis and quick
circulation developments. This will move into the Chicago area
between 8-930 P.M.
Given the complex maturity, damaging winds will be a threat and
possibly become the most widespread that with time. Also embedded
scattered hail given some of the embedded supercell structures.
MTF
&&
.SHORT TERM...
Issued at 322 PM CDT Fri Mar 31 2023
Through Saturday night...
For details on thunderstorm trends through the remainder of this
afternoon and evening, see the latest mesoscale forecast
discussion above.
990 mb surface low over central IA at mid-afternoon is expected
to continue to deepen slightly as it moves east-northeast across
south central WI and central LM to northern lower MI through
Saturday morning. In the process, a sharp cold front will push
quickly across the forecast area this evening. as will an initial
strong mid-level vort. Strong subsidence and drying is expected
behind these features during the late evening and early overnight
hours, with a quick end to thunderstorms and showers. The main
concern during this period, is for strong west-southwest winds
behind the front, with a combination of strong surface pressure
rises and a deepening boundary layer within a low-level cold
advection regime characterized by steep low level lapse rates
supporting wind gusts in the 40-45 kt (wind advisory) range. While
areas along/south of the I-80 corridor would appear to have the
better potential for prolonged advisory criteria winds overnight
into Saturday morning, latest guidance soundings suggest at least
some potential to tap into 40+ kt gusts for a time overnight as
well. Based on this have expanded our wind advisory north to the
IL/WI state line (though with a later 10 pm start time behind the
cold front). All wind headlines will continue through 1 pm
Saturday, with northwest winds gradually diminishing through the
afternoon and evening.
A secondary stout mid-level vort is progged to wrap eastward
across the forecast area early Saturday, coincident with a
secondary surface trough and renewed advection of low-level
moisture from the northwest. Along with the steep low-level lapse
rates, this would support rain/snow showers. Surface temps are
forecast to settle into the mid-upper 30s during this time, which
may support brief all-snow showers (especially near the IL/WI
border) and some spotty minor accums. Warm ground temps and air
temps trending back up toward 40 degree should melt anything which
might accumulate by afternoon. Surface high pressure then builds
east into the area Saturday evening, with diminishing winds and
clearing skies.
Ratzer
&&
.LONG TERM...
Issued at 322 PM CDT Fri Mar 31 2023
Sunday through Friday...
No significant changes to previous extended forecast thinking.
Primary forecast concern is the potential for another period of
severe thunderstorms Tuesday into Wednesday along with another
period of possible wind advisory level winds.
A frontal boundary will become stationary across the southern cwa,
or just south of the area Monday night with chance of showers and
thunderstorms returning Monday night. This frontal boundary is
expected to lift back north as a warm front on Tuesday as low
pressure deepens moving from the central Plains to the upper
midwest. A strong cold front is expected to move across the area
Tuesday night and this time period would be most favored for the
potential for severe weather as shown in the days 4-8 outlook from
SPC. Strong westerly winds are then possible Wednesday, possibly
into advisory level.
Weather does look to quiet down late Thursday into Friday, with
global deterministic and ensemble runs depicting broad surface
high pressure building across the Midwest.
cms/Ratzer
&&
.AVIATION...
For the 00Z TAFs...
Aviation forecast concerns for the current TAF period include:
* Fast-moving line of severe storms racing across the terminals
early this evening.
* Strong west-southwest winds tonight becoming northwesterly
tomorrow morning and remaining blustery.
* Periods of rain/snow showers tomorrow morning and MVFR
ceilings/visibilities.
A line of severe thunderstorms along a cold front approaching RFD
(as of 0000Z) will push through the terminals early this evening,
producing a sudden westerly wind shift and strong to damaging
wind gusts as it passes through. Some uncertainty exists regarding
how intense these storms will remain with eastward and southward
extent (i.e. as they move across the Chicago metro), but enough
confidence was present at TAF issuance time to warrant continuing
the aggressive TEMPO groups this evening, though if these
conditions were to be realized, they would likely only occur
for 30 minutes or less due to the quick movement of the line of
storms.
In the wake of the evening storms/cold frontal passage, winds
will remain west-southwesterly and strengthen, and upstream
observations suggest that gusts in excess of 40 kts will likely be
observed for a period of time later this evening. Frequent 30+ kt
gusts are likely through the night and into tomorrow morning,
which is when they will shift around to a northwesterly direction.
Winds should gradually subside over the course of the afternoon,
eventually becoming light tomorrow evening.
VFR conditions are expected behind the cold front tonight before
the primary upper trough axis shifts across the area late tonight
and into tomorrow. Scattered rain/snow showers are likely tomorrow
morning along with MVFR ceilings, and potentially occasional MVFR
visibilities as well. All precipitation should cease by the mid-
afternoon, if not earlier.
Ogorek
&&
.MARINE...
Issued at 322 PM CDT Fri Mar 31 2023
No significant changes to previous marine discussion.
A strong area of low pressure will track north of the region this
afternoon and tonight. While some occasional gales are possible
this morning, more frequent gales are expected to develop this
evening, and especially late tonight through Saturday afternoon.
The strongest winds are currently expected across the Indiana
nearshore waters where gales to 45 kt are possible. Winds will
ease quickly Saturday evening, but lingering large wave action
will necessitate a follow-up Small Craft Advisory into early
Sunday morning.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
ILZ108 until 1 PM Saturday.
Flood Watch...ILZ006-ILZ012-ILZ013-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108 until midnight Saturday.
Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106 until 1 PM
Saturday.
IN...Wind Advisory...INZ001-INZ002 until 1 PM Saturday.
Wind Advisory...INZ010-INZ011-INZ019 until 1 PM Saturday.
LM...Gale Warning...nearshore waters until 7 PM Saturday.
Small Craft Advisory...nearshore waters until 10 PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Mar 31, 12:15 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1215 PM CDT Fri Mar 31 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1215 PM CDT Fri Mar 31 2023 /115 PM EDT Fri Mar 31 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated Tornado Risk.
Elevated Hail Risk...up to golf ball size.
Significant Damaging Wind Risk...up to 80 mph.
Limited Flooding Risk.
Elevated Non Thunderstorm Wind Risk.
DISCUSSION...
A robust early spring storm system will track across the
Midwest and into the Great Lakes region today. A significant
severe threat exists across the area this afternoon through mid
evening. All severe weather hazards are possible, including
significant damaging winds and strong tornadoes. Stay up to date
with the latest forecast information.
A period of strong non-thunderstorm winds to around 50 mph is
expected late this afternoon and into Saturday morning. At this
time, the strongest winds are favored to be south of I-80 this
afternoon and near the Wisconsin line late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Non Thunderstorm Wind Risk in the morning south of I-80.
Elevated Lakeshore Flood Risk for northwest Indiana.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Limited Severe Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Wednesday...
Limited Non Thunderstorm Wind Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 mph this afternoon, and to
the east at 65 mph this evening.
LMZ740>745-011715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1215 PM CDT Fri Mar 31 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Significant Thunderstorm Risk...with an associated:
Limited waterspout risk.
Limited hail risk...up to half dollar size.
Elevated thunderstorm wind gust risk...up to 70 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Gale force winds and very hazardous waves are likely.
Sunday...
Hazardous conditions for small craft are likely.
Tuesday...
Hazardous conditions for small craft are likely.
Limited Severe Thunderstorm Risk.
Wednesday...
Gale force winds and very hazardous waves are likely.
Thursday...
Hazardous conditions for small craft are likely.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Mar 31, 7:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
724 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM FLOOD WHEATON 41.86N 88.11W
03/31/2023 DUPAGE IL PUBLIC
PHOTO SHOWS 1-2 FT OF STANDING WATER
COVERING RESIDENTIAL STREET AND FRONT YARDS.
&&
WSLLocal storm report, Mar 31, 7:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
728 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FLASH FLOOD 1 E NORTHFIELD 42.10N 87.76W
03/31/2023 COOK IL PUBLIC
TRAFFIC STOPPED ON I-94 AT WINNETKA ROAD
UNDERPASS DUE TO FLOODING. ROAD MAY BE
CLOSED IN THIS AREA.
&&
WSLLocal storm report, Mar 31, 7:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
729 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST SUBLETTE 41.65N 89.23W
03/31/2023 M74 MPH LEE IL PUBLIC
&&
KMDLocal storm report, Mar 31, 7:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
730 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST AMBOY 41.71N 89.33W
03/31/2023 M67 MPH LEE IL TRAINED SPOTTER
&&Local storm report, Mar 31, 7:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
736 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG 3 WNW SUBLETTE 41.66N 89.28W
03/31/2023 LEE IL TRAINED SPOTTER
SEVERAL TREES DOWN AT A CAMP SITE NEAR TOWER
RD AND LA MOILLE RD NEAR WOODHAVEN LAKES.
&&
KMDLocal storm report, Mar 31, 7:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
738 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG EARLVILLE 41.59N 88.92W
03/31/2023 LA SALLE IL TRAINED SPOTTER
SEVERAL TREES DOWN.
&&
KMDThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:01 PM CDT | Flood Watch | LOT | Cook, DuPage, Kane, Lake, Will | 2 hr |
| Mar 31, 7:09 PM CDT | Flash Flood Warning | LOT | Cook, DuPage, Lake | 4 hr |
| Mar 31, 7:10 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 50 min |
| Mar 31, 7:18 PM CDT | Tornado Warning | LOT | DeKalb, Lee, Ogle | 42 min |
| Mar 31, 7:23 PM CDT | Tornado Warning | LOT | Boone, DeKalb, McHenry, Ogle, Winnebago | 43 min |
| Mar 31, 7:35 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall | 40 min |
| Mar 31, 7:42 PM CDT | Tornado Warning | LOT | Ford, Iroquois | 48 min |
| Mar 31, 7:43 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle | 47 min |
| Mar 31, 7:47 PM CDT | Special Marine Warning | LOT | 95 min | |
| Mar 31, 7:52 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Lake, McHenry, Will | 68 min |
| Mar 31, 8:34 PM CDT | Tornado Warning | LOT | Cook | 11 min |
| Mar 31, 11:04 PM CDT | River Flood Warning | LOT | Cook | 22 hr |
| Apr 1, 11:30 AM CDT | River Flood Warning | LOT | Bureau, LaSalle, Putnam | 3 days |
| Apr 1, 6:34 PM CDT | Small Craft Advisory | LOT | 9 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.